Alert archive / Florida / Flash Flood Warnings in 2009

Flash Flood Warning 1, NWS Miami, FL

June 5, 2009Miami-Dade County, Florida

NWS Miami, FL issued this flash flood warning at Jun 5, 2009, 4:33 PM EDT for Miami-Dade County, Florida. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2009, 4:33 PM EDT (20:33 UTC)
Expired
Jun 5, 2009, 7:30 PM EDT
In force
3 hr
Issued by
NWS Miami, FL
Area
Storm-based polygon
Flood severity
None

County Miami-Dade County, FL

The radar

The Miami radar (KAMX), 32 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 52 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 8.6 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2009-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 527 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2009-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
527 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
1010 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KMFL 052033
FFWMFL
FLC086-052330-
/O.NEW.KMFL.FF.W.0001.090605T2033Z-090605T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIAMI FL
433 PM EDT FRI JUN 5 2009

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN MIAMI-DADE COUNTY IN SOUTHEAST FLORIDA...
  THIS INCLUDES THE CITIES OF...MIAMI BEACH...MIAMI...

* UNTIL 730 PM EDT

* AT 429 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS CONTINUING TO REDEVELOP FROM DOWNTOWN MIAMI TO MIAMI
  BEACH. DOPPLER RADAR HAS ESTIMATED THAT IN EXCESS OF 3 INCHES
  OF RAIN HAS FALLEN AT SOUTH BEACH JUST IN THE PAST HOUR. ADDITIONAL
  RAINFALL OF 3 TO 5 INCHES IS POSSIBLE...AS THESE STORMS CONTINUE
  TO DEVELOP AND MOVE OVER THIS SAME AREA. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MIAMI
  BEACH...D0WNTOWN MIAMI...AND ALLAPATTAH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF 3 TO 5 INCHES ARE POSSIBLE IN
THE WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF URBAN
AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE
AREAS AND LOW LYING SPOTS. REMEMBER...TURN AROUND...DONT DROWN

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO A SAFER LOCATION IMMEDIATELY.

&&

LAT...LON 2576 8013 2573 8021 2573 8024 2582 8024
      2584 8018 2583 8017 2576 8018 2576 8017
      2578 8014 2585 8014 2586 8011 2582 8011

$$

DG
1 follow-up statement
000 
WGUS72 KMFL 052052
FFSMFL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
452 PM EDT FRI JUN 5 2009

FLC086-052330-
/O.CON.KMFL.FF.W.0001.000000T0000Z-090605T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MIAMI-DADE FL-
452 PM EDT FRI JUN 5 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM EDT FOR
NORTHEASTERN MIAMI-DADE COUNTY...

AT 448 PM EDT...AN OFF DUTY NATIONAL WEATHER SERVICE EMPLOYEE 
REPORTED A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED 
AREA WITH FLOOD WATERS REACHING THE HEADLIGHTS OF CARS ON MIAMI 
BEACH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MIAMI BEACH 
AND THE CITY OF MIAMI.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 2576 8013 2573 8021 2573 8024 2582 8024
      2584 8018 2583 8017 2576 8018 2576 8017
      2578 8014 2585 8014 2586 8011 2582 8011

$$

TINGLER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this flash flood warning went out at Jun 5, 3:11 PM EDT, 1 hour 22 minutes earlier.

Area forecast discussion, Jun 5, 3:11 PM EDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
311 PM EDT FRI JUN 5 2009

...STRONG TO SEVERE STORMS POSSIBLE THIS AFTERNOON AND AGAIN
SATURDAY AFTERNOON INTERIOR AND EAST COAST METRO AREAS...

.DISCUSSION...
THE SHORT WAVE THAT WAS JUST WEST OF SOUTH FLORIDA EARLY THIS
MORNING HAS MOVED INTO THE CENTRAL PART OF THE CWA EARLY THIS
AFTERNOON. THIS SHORT WAVE WILL CONTINUE TO MOVE EAST THIS
AFTERNOON HELPING TO GENERATE SHOWERS AND THUNDERSTORMS OVER THE
INTERIOR AND EAST COAST METRO AREAS ALONG THE WEST AND EAST COAST
SEA BREEZES. SO WILL CONTINUE WITH THE LIKELY POPS THIS AFTERNOON
OVER THE INTERIOR AND EAST COAST METRO AREAS THIS AFTERNOON...WHILE
THE WEST COAST METRO AREAS WILL REMAIN MAINLY DRY.

THE STORMS SHOULD SLOWLY DISSIPATE THIS EVENING OVER THE CWA AS
THE HEATING OF THE DAY IS LOST. BUT ANOTHER SHORT WAVE ROTATING
AROUND THE TROUGH OF LOW IN THE GULF OF MEXICO WILL BE MOVING
TOWARDS SOUTH FLORIDA TONIGHT. SO WILL CONTINUE THE CHANCE OF POPS
FOR THE WEST COAST METRO AREAS TONIGHT...AND CHANCE OF POPS FOR
THE EAST COAST METRO AREAS THIS EVENING TAPERING DOWN TO SLIGHT
CHANCE AFTER MIDNIGHT.

THE SHORT WAVE WILL CONTINUE TO MOVE EAST ACROSS SOUTH FLORIDA ON
SATURDAY...AS THE TROUGH OF LOW PRESSURE CONTINUE TO MOVE EAST AND
THROUGH SOUTH FLORIDA ON SUNDAY. THIS WILL KEEP THE STEERING FLOW
OUT OF THE SOUTHWEST OVER THE CWA THIS WEEKEND...AS FOCUS THE
NUMEROUS POPS OVER THE EAST COAST TAPERING DOWN TO SCATTERED OVER
THE WEST COAST METRO AREAS.

AT THE SAME TIME...THE MID TO UPPER LEVELS OF THE ATMOSPHERE WILL
CONTINUE TO COOL TO AROUND -10 TO -11C TONIGHT THROUGH SATURDAY.
THIS WILL CONTINUE THE POSSIBILITY OF STRONG TO SEVERE STORMS THIS
AFTERNOON AND AGAIN SATURDAY AFTERNOON OVER SOUTH FLORIDA. SO WILL
CONTINUE TO MENTION THIS IN THE HWO AND IN THE ZONES FOR THIS
AFTERNOON AND AGAIN SATURDAY AFTERNOON.

.EXTENDED FORECAST...

THE LATEST GFS MODEL HAS WEAKEN THE LOW PRESSURE IN THE WESTERN
CARIBBEAN SEA AND SHIFTED IT TO THE EAST INTO EASTERN CUBA BY END
OF NEXT WEEK...WHILE REST OF THE LONG RANGE MODELS KEEPS A WEAK
LOW IN THE WESTERN CARIBBEAN SEA WITH A RIDGE OF HIGH PRESSURE
BUILDING INTO SOUTH FLORIDA FROM THE ATLANTIC WATERS. SO WILL
CONTINUE TO INDICATE THE RIDGE BUILDING INTO THE CWA FROM THE
ATLANTIC WATERS FOR MOST OF NEXT WEEK WHICH WILL SHIFT THE
STEERING FLOW BACK TO A SOUTHEAST DIRECTION OVER THE CWA. THIS
WILL FOCUS THE HIGHEST POPS OVER THE INTERIOR AND WEST COAST METRO
AREAS FOR NEXT WEEK.

&&

.MARINE...
THE WINDS WILL REMAIN FROM THE SOUTH TO SOUTHWEST DIRECTION THIS
WEEKEND BEFORE SHIFTING TO THE SOUTHEAST EARLY NEXT WEEK. THE
SPEEDS WILL ALSO REMAIN LESS THAN 15 KNOTS THIS WEEKEND INTO EARLY
NEXT WEEK. SO THE SEAS IN THE GULF AND ATLANTIC WATERS WILL REMAIN
BELOW 4 FEET THROUGH EARLY NEXT WEEK. SO BOATING CONDITIONS SHOULD
BE GOOD OUTSIDE OF THE SHOWERS AND THUNDERSTORMS.

&&

.FIRE WEATHER...
THE RELATIVE HUMIDITIES WILL REMAIN WELL ABOVE THE 35 PERCENT
RELATIVE HUMIDITIES THIS WEEKEND...DUE TO THE DEEP TROPICAL
MOISTURE IN PLACE. SO NO PROBLEMS WITH THE FIRE WEATHER PRODUCT.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  72  89  72  87 / 50 60 30 50
FORT LAUDERDALE  73  88  73  86 / 50 60 30 50
MIAMI            73  89  73  87 / 50 60 30 40
NAPLES           74  87  73  88 / 40 50 20 40

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

LONG TERM...54/BNB
SHORT TERM/AVIATION...18/GR
Hazardous weather outlook, Jun 5, 9:35 AM EDT, 6 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
935 AM EDT FRI JUN 5 2009

FLZ063-066>075-168-172>174-052300-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
935 AM EDT FRI JUN 5 2009

...NUMEROUS THUNDERSTORMS LATE MORNING ON...
...FREQUENT LIGHTNING/LOCALLY HEAVY RAINFALL/GUSTY WINDS POSSIBLE...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: NUMEROUS THUNDERSTORMS ARE EXPECTED TODAY.
OCCASIONAL TO FREQUENT LIGHTNING STRIKES, LOCALLY HEAVY RAINFALL,
AND WIND GUSTS FROM 40 TO 50 MPH WILL BE POSSIBLE WITH THE MOST
INTENSE THUNDERSTORM ACTIVITY.

FLOODING: A TRAINING OF HEAVY RAINFALL IN ANY ONE PLACE WILL PRODUCE
MINOR URBAN FLOODING OF LOW LYING AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE EXPECTED TO DEVELOP EACH DAY. A STRONG MID TO
UPPER LEVEL TROUGH FOR THIS TIME OF THE YEAR WILL DIG INTO THE
EASTERN GULF OF MEXICO THROUGH SATURDAY, MOVING ACROSS THE AREA
LATE IN THE WEEKEND. THIS FEATURE WILL LEAD TO INCREASING
INSTABILITY ALONG WITH AN INCREASINGLY FAVORABLE WIND PROFILE, TO
ALLOW FOR THE LIKELIHOOD OF STRONG THUNDERSTORMS AGAIN SATURDAY.
THERE IS A POSSIBILITY OF ISOLATED SEVERE THUNDERSTORMS AS WELL.
THE FOCUS OF STORMS WILL BE ACROSS THE INTERIOR SECTIONS AS WELL
AS THE EAST COAST METROPOLITAN AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, Jun 5, 2:09 PM EDT, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
209 PM EDT FRI JUN 5 2009

FLZ072>074-172-173-051845-
METRO BROWARD COUNTY FL-METROPOLITAN MIAMI DADE FL-INLAND MIAMI-
DADE FL-COASTAL BROWARD COUNTY FL-COASTAL MIAMI-DADE COUNTY FL-
209 PM EDT FRI JUN 5 2009

...STRONG THUNDERSTORM MOVING ACROSS NORTHEAST MIAMI DADE AND SOUTHEAST
BROWARD COUNTIES...

AT 206 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HIALEAH GARDENS...MOVING NORTHEAST AT 15
MPH.

THIS STORM WILL AFFECT...

HIALEAH GARDENS...
HIALEAH...
MIAMI LAKES...
MIRAMAR...
SAINT THOMAS UNIVERSITY...
CAROL CITY...

AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...FUNNEL CLOUDS OR A COMBINATION OF THESE
ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN
FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP
TO 50 MPH CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.

RESIDENTS NEAR THE PATH OF THIS STORM SHOULD REMAIN ON THE ALERT FOR
ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

LAT...LON 2579 8035 2589 8045 2619 8017 2593 8012
TIME...MOT...LOC 1807Z 233DEG 14KT 2588 8033

GR
Special weather statement, Jun 5, 3:55 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
355 PM EDT FRI JUN 5 2009

FLZ067-068-168-052030-
INLAND PALM BEACH COUNTY FL-METRO PALM BEACH COUNTY FL-
COASTAL PALM BEACH COUNTY FL-
355 PM EDT FRI JUN 5 2009

...STRONG THUNDERSTORMS MOVING ACROSS PORTIONS OF PALM BEACH COUNTY...

AT 349 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHEAST OF
LION COUNTRY SAFARI TO 5 MILES NORTHWEST OF LOXAHATCHEE NATIONAL
WILDLIFE REFUGE...MOVING NORTHEAST AT 25 MPH.

THERE ARE MORE STRONG THUNDERSTORMS DEVELOPING EAST OF BELLE GLADE
AND WEST OF THE NATIONAL LIFE REFUGE...THEREFORE MOTORISTS SHOULD
EXERCISE CAUTION.

THESE STORMS WILL AFFECT...

DELRAY BEACH...
ABERDEEN...
BOYNTON BEACH...
NORTH PALM BEACH GENERAL AIRPORT...
GOLDEN LAKES...
GLEN RIDGE...

AND SURROUNDING COMMUNITIES.

LAT...LON 2654 8004 2649 8005 2645 8005 2640 8006
      2639 8006 2645 8068 2668 8066 2691 8009
      2669 8005 2668 8004 2662 8003 2655 8003
TIME...MOT...LOC 1951Z 223DEG 20KT 2677 8029 2658 8026

ERA

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 8:05 PM EDTSpecial Weather StatementMFLHendry25 min
Jun 4, 8:21 PM EDTSpecial Marine WarningMFL84 min
Jun 4, 9:03 PM EDTSpecial Weather StatementMFLGlades27 min
Jun 4, 9:11 PM EDTSevere Thunderstorm WarningMFLGlades22 min
Jun 5, 1:48 PM EDTSpecial Marine WarningMFL57 min
Jun 5, 2:09 PM EDTSpecial Weather StatementMFLBroward36 min
Jun 5, 2:28 PM EDTSevere Thunderstorm WarningMFLBroward26 min
Jun 5, 2:30 PM EDTSpecial Marine WarningMFL60 min
Jun 5, 2:32 PM EDTSevere Thunderstorm WarningMFLPalm Beach43 min
Jun 5, 2:35 PM EDTSevere Thunderstorm WarningMFLMiami-Dade25 min
Jun 5, 2:41 PM EDTSpecial Marine WarningMFL64 min
Jun 5, 3:02 PM EDTSevere Thunderstorm WarningMFLPalm Beach46 min
Jun 5, 3:12 PM EDTSevere Thunderstorm WarningMFLMiami-Dade48 min
Jun 5, 3:16 PM EDTSpecial Marine WarningMFL89 min
Jun 5, 3:37 PM EDTSpecial Marine WarningMFL53 min
Jun 5, 3:38 PM EDTAreal Flood AdvisoryMFLMiami-Dade112 min
Jun 5, 3:55 PM EDTSpecial Weather StatementMFLPalm Beach35 min
Jun 5, 4:00 PM EDTSevere Thunderstorm WarningMFLMiami-Dade60 min
Jun 5, 4:29 PM EDTSpecial Marine WarningMFL61 min
Jun 5, 4:41 PM EDTSpecial Marine WarningMFL2 hr
Jun 5, 4:46 PM EDTSpecial Weather StatementMFLMiami-Dade29 min
Jun 5, 5:00 PM EDTSevere Thunderstorm WarningMFLMiami-Dade65 min
Jun 5, 5:15 PM EDTSpecial Weather StatementMFLBroward45 min
Jun 5, 5:22 PM EDTSpecial Weather StatementMFLPalm Beach53 min
Jun 5, 5:29 PM EDTAreal Flood AdvisoryMFLMiami-Dade6 min
Jun 5, 5:32 PM EDTFlash Flood WarningMFLMiami-Dade3 hr
Jun 5, 5:47 PM EDTSpecial Weather StatementMFLMonroe28 min
Jun 5, 5:57 PM EDTSpecial Marine WarningMFL63 min
Jun 5, 6:26 PM EDTSpecial Weather StatementMFLBroward49 min
Jun 5, 6:42 PM EDTSpecial Marine WarningMFL63 min
Jun 5, 6:45 PM EDTSpecial Weather StatementMFLBroward30 min
Jun 5, 6:59 PM EDTSpecial Weather StatementMFLMiami-Dade31 min
Jun 5, 7:41 PM EDTAreal Flood AdvisoryMFLMiami-Dade2 hr
Jun 5, 7:45 PM EDTSpecial Marine WarningMFL85 min
Jun 5, 7:56 PM EDTSpecial Marine WarningMFL74 min

Nearby

Flash Flood Warnings in Florida, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.